Alabama, 2023

Damaging Winds in Alabama, July 8, 2023

July 8, 2023 · NWS TAE · 12 events in 4 counties and zones

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 8, 1:34 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 8, 1:34 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
334 PM EDT Sat Jul 8 2023

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Sunday)
Issued at 332 PM EDT Sat Jul 8 2023

Typical afternoon and evening showers and thunderstorms are forecast
for the rest of today. Precipitation chances should taper around or
shortly after sunset with dry weather and lows in the mid 70s
expected overnight. Tomorrow, a shortwave is forecast to approach
the area. Most guidance has the actual wave moving over the region
late in the day and into Monday morning. Prior to that it looks like
we should see more traditional po-pup showers and thunderstorms
during the afternoon. Model guidance still varies in convective
parameters, but gusty winds and heavy rain remain possible with any
storm that does develop. Highs for Sunday will generally be in the
low to mid 90s.

&&

.SHORT TERM...
(Sunday night through Monday night)
Issued at 332 PM EDT Sat Jul 8 2023

A trough and its associated frontal system look to move into the
southeast Sunday night into Monday. A shortwave rounding the base of
the trough looks to move some upper-level forcing across the region
throughout the overnight hours, however, support weakens with time.
Given elevated PWATs, over 2 inches, there is the potential for some
strong to severe weather, particularly across our SE AL and SW GA
counties. Although, it should be noted that forcing is better across
SE AL than it is across SW GA. The 850mb flow is around 20-30 knots
so kinematics are indicating a marginal potential for severe
weather.

Expect daytime highs generally in the upper 80s with overnight lows
generally in the low to mid 70s.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 332 PM EDT Sat Jul 8 2023

In the long term the aforementioned front becomes stationary,
current placement of this boundary is uncertain. Should the boundary
set up to the north of the area then the whole region may be under
unsettled weather throughout the long term. Should the boundary only
make it halfway through our region, like some models are suggesting,
then our Florida counties should expect to see higher activity
through the week than our SE AL and SW GA counties. This would be
due to a sharp PWAT gradient where our Florida counties have PWATs
between 1.5 and 2 inches, meanwhile our GA and AL counties are
generally less than 1.3 inches. Troughing lifts by Wednesday leaving
the southern tier of CONUS under broad ridging/somewhat zonal flow
aloft. This means our typical summertime regime will become
established, where our weather is determined by local diurnal
forcing mechanisms.

Expect daytime highs generally in the low to mid 90s with overnight
lows generally in the low to mid 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 332 PM EDT Sat Jul 8 2023

No major changes to the TAFs today as the best chances for rain
and thunderstorms appears to be over SE Al and the FL Panhandle.
If storms form over the site conditions could drop to MVFR or IFR,
with VFR conditions prevailing outside of storms. Tomorrow, there
will be another round of storms. Timing is still questionable but
storms could start to fire between 16-18Z. Didn't add any lines as
confidence was low.

&&

.MARINE...
Issued at 332 PM EDT Sat Jul 8 2023

An extended period of westerly winds will persist through the
period. Main concern will be the daily showers and thunderstorms
over the marine zones, which could cause locally elevated seas,
strong wind gusts, and non-supercell waterspouts, particularly
during the morning hours.

&&

.FIRE WEATHER...
Issued at 332 PM EDT Sat Jul 8 2023

Typical summer like weather is forecast, with daily shots of showers
and thunderstorms across the region. Heavy rain, gusty and erratic
winds, and lightning will be the threats with thunderstorms. Outside
of that, hot and humid conditions are forecast. Dispersions remain
high through the early evening hours and for much of the region on
Sunday.

&&

.HYDROLOGY...
Issued at 332 PM EDT Sat Jul 8 2023

There are elevated chances for widespread showers and thunderstorms
across the Tri-State area that could lead to possible localized
flash flooding and nuisance flooding over the next few days.
Riverine flooding is not expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   76  93  75  86 /  30  70  50  90
Panama City   79  91  76  87 /  30  70  70  90
Dothan        73  90  72  85 /  40  70  60  90
Albany        74  91  73  85 /  20  60  50  80
Valdosta      74  93  74  86 /  20  70  30  90
Cross City    77  93  77  89 /  30  70  40  90
Apalachicola  80  91  79  88 /  40  70  70  90

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EDT /midnight CDT/ Sunday for
     FLZ112-114.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...KR
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...KR
MARINE...Oliver
FIRE WEATHER...KR
HYDROLOGY...Oliver

In the hours before

Special weather statement, Jul 8, 1:05 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
305 PM EDT Sat Jul 8 2023

FLZ014-026-081945-
Liberty FL-Inland Gulf FL-
305 PM EDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of central Gulf and
southwestern Liberty Counties through 345 PM EDT/245 PM CDT/...

At 305 PM EDT/205 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Wewahitchka, or 15 miles north of Port St. Joe,
moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wewahitchka, Howard Creek, Willis Landing, Honeyville and Dalkeith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3000 8535 3011 8523 3001 8497 3001 8501
      2997 8503 2995 8502 2995 8503 2993 8503
      2990 8506 2989 8505 2982 8512
TIME...MOT...LOC 1905Z 304DEG 17KT 3004 8523

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JCW
Special weather statement, Jul 8, 2:36 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
336 PM CDT Sat Jul 8 2023

FLZ007>009-082115-
Central Walton FL-Holmes FL-North Walton FL-
336 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of central Walton and
southwestern Holmes Counties through 415 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm near
De Funiak Springs, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Liberty, Ponce De
Leon, Oakwood Hills, Douglass Crossroad, Alpine Heights, De Funiak
Spring Airport, Rock Hill, Eucheeanna, Pleasant Ridge, Center Ridge,
Piney Grove, Argyle and New Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3065 8632 3084 8625 3079 8590 3053 8602
TIME...MOT...LOC 2036Z 289DEG 14KT 3073 8621

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JCW
Special weather statement, Jul 8, 2:52 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
452 PM EDT Sat Jul 8 2023

FLZ028-029-082130-
Inland Taylor FL-Lafayette FL-
452 PM EDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southwestern
Lafayette and east central Taylor Counties through 530 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Perry, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mayo, Pinland, Cooks Hammock, Athena, San Pedro Junction and
Fenholloway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3000 8355 3010 8351 3005 8315 2985 8323
TIME...MOT...LOC 2051Z 284DEG 15KT 3003 8342

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JCW
Special weather statement, Jul 8, 3:09 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
409 PM CDT Sat Jul 8 2023

ALZ065-066-082200-
Dale AL-Coffee AL-
409 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northwestern Dale
and northeastern Coffee Counties through 500 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of New Brockton, or 12 miles northwest of Fort Novosel,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Novosel, Ozark, Newton, Ariton, Mixons Crossroads, Hunt Field,
Waterford, Dill, Hooper Stage Field, Mabson, Arguta, Ewell, Roeton,
Dale County Lake, Marley Hill, Clowers Crossroads, Phillips
Crossroads, Arcus, Hwy 231 Pea River Bridge and Java.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3162 8596 3162 8553 3133 8559 3147 8600
TIME...MOT...LOC 2109Z 283DEG 16KT 3154 8590

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JCW
Special weather statement, Jul 8, 3:14 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
414 PM CDT Sat Jul 8 2023

ALZ065-066-068-082200-
Dale AL-Coffee AL-Geneva AL-
414 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southwestern Dale,
southern Coffee and central Geneva Counties through 500 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Opp, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Daleville, Geneva, Enterprise, Hartford, Samson, Clayhatchee,
Kinston, Coffee Springs, Black, Chancellor, Perry Store, Kellys
Crossroads, Lytle, Lucile, Marl, Ino, Central City, Logan Field
Municipal A/P, Geneva Municipal A/P and Hendrix Crossroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3125 8567 3120 8571 3119 8565 3100 8571
      3099 8584 3113 8619 3134 8620
TIME...MOT...LOC 2113Z 286DEG 31KT 3125 8621

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JCW
Local storm report, Jul 8, 3:32 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
532 PM EDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Tstm Wnd Gst     Kinston                 31.22N 86.17W
07/08/2023  M40 MPH          Coffee             AL   Mesonet

            Mesonet station 1401 Kinston.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
July 8, 3:35 PM CST
Where
Coffee County, 1.18 mi W of Holley Store
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.220, -86.110

A tree was blown down on County Road 474.

Thunderstorm Wind, Dale

When
July 8, 3:42 PM CST
Where
Dale County, Dill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.510, -85.650

A few trees blew down north of Ozark.

Thunderstorm Wind, Geneva

When
July 8, 3:50 PM CST
Where
Geneva County, 1.37 mi WSW of Chancellor
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.170, -85.890

A tree was blown down near Chancellor just west of Highway 27.

Thunderstorm Wind, Dale

When
July 8, 4:08 PM CST
Where
Dale County, 0.91 mi SW of Newton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.330, -85.600

A few trees blew down south of Ozark.

Thunderstorm Wind, Houston

When
July 8, 4:25 PM CST
Where
Houston County, 0.91 mi NW of Southern Junction
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.030, -85.470

Trees were blown down in the Southern Junction area.

Thunderstorm Wind, Houston

When
July 8, 4:27 PM CST
Where
Houston County, 0.59 mi W of Rehobeth
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.130, -85.440

Trees were blown down in the Rehobeth area.

Thunderstorm Wind, Houston

When
July 8, 4:29 PM CST
Where
Houston County, 0.91 mi SE of Merritts Crossroads
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.070, -85.470

Trees blew down along Highway 109 at Providence Road near the Florida line.

Thunderstorm Wind, Houston

When
July 8, 4:40 PM CST
Where
Houston County, 1.18 mi W of Hodgesville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.080, -85.390

Trees were blown down along County Road 33 at Smithville Road.

Thunderstorm Wind, Houston

When
July 8, 4:44 PM CST
Where
Houston County, 1.5 mi NNW of Cottonwood
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.070, -85.310

Trees were blown down along Fletcher Smith Road at Metcalf Street near Cottonwood.

Thunderstorm Wind, Houston

When
July 8, 4:45 PM CST
Where
Houston County, Cottonwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.050, -85.300

Trees were blown down in the Cottonwood area.

Thunderstorm Wind, Houston

When
July 8, 4:45 PM CST
Where
Houston County, 2.39 mi NNE of Love Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.140, -85.250

A tree was blown down along Highway 55.

Thunderstorm Wind, Houston

When
July 8, 4:56 PM CST
Where
Houston County, 0.59 mi W of Pansey
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.150, -85.180

Trees were blown down in the Pansey area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118596, 1118597, 1118599, 1118600, 1118602, 1118604, 1118605, 1118606, 1118609, 1118611, 1118612, 1118614.